Would Xanax or macular degeneration cause my mother to see things that aren't there?

1 answer | Last updated: Sep 30, 2016
A fellow caregiver asked...

First of all my Mom has macular degenetive disease of the eye. She still sees not totaly blind.She was having very angry moments sometimes getting upset for what seemed no reason. I told her Doctor and he put her on Xanax low dose 2 at bed time and she is fine all day. Now she is telling me when she looks out my kitchen every morning she sees Angels in the same spot every day! She is very worried about this. She now lives with husband & I. My Dad died last June.


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Your question is a good one. First of all, I would say that Xanax is not a drug that I would choose to use in an elder who had anger and irritability. I would instead choose an antidepressant, such as one of the SSRI's (Zoloft, Celexa, Lexapro). These are better tolerated in elders, and have less chance of side effects.

The main reason I would not use Xanax in older people is that it can cause severe reactions, even at low doses. Signs of a bad reaction would include confusion, fainting, hallucinations, poor coordination (increased falls), and memory problems. So, your mother's hallucinations could be a reaction to the Xanax for sure.

Regarding the macular degeneration, this will cause a gradual increase in haziness of vision. This can certainly cause hallucinations, where the person might interpret shapes or objects as people, but this is usually when the disease is advanced, meaning the person is almost blind. If your mother can still see, and is not having hallucinations all the time, then I would suspect the Xanax is the problem more than her vision.

What I would recommend is to call her doctor, and tell them what she is experiencing. They will probably stop the Xanax. If her irritability starts again, maybe you can try her on an antidepressant instead. Good luck!